Designs, Codes and Cryptography

, Volume 87, Issue 4, pp 855–863 | Cite as

Codes correcting restricted errors

  • Igor E. Shparlinski
  • Arne WinterhofEmail author
Part of the following topical collections:
  1. Special Issue: Finite Geometries


We study the largest possible length B of \((B-1)\)-dimensional linear codes over \(\mathbb {F}_q\) which can correct up to t errors taken from a restricted set \({\mathcal {A}}\subseteq \mathbb {F}_q^*\). Such codes can be applied to multilevel flash memories. Moreover, in the case that \(q=p\) is a prime and the errors are limited by a constant we show that often the primitive \(\ell \)th roots of unity, where \(\ell \) is a prime divisor of \(p-1\), define good such codes.


Linear codes Restricted errors Packing sets 

Mathematics Subject Classification

68P30 94B05 94B65 



This work was initiated during a visit of the authors to the Paris Lodron University of Salzburg. The authors are grateful for its support. During the preparation of this work Igor E. Shparlinski was supported by the ARC Grants DP170100786 and DP180100201, and Arne Winterhof was supported by the Austrian Science Fund FWF Project P 30405-N32. The authors like to thank the anonymous referees for their valuable suggestions.


  1. 1.
    Agrawal M., Kayal N., Saxena N.: PRIMES is in P. Ann. Math. 160, 781–793 (2004).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ahlswede R., Aydinia H., Khachatrian L.: ’Unidirectional error control codes and related combinatorial problems’. In: Proceedings of Eighth International Workshop Algebra Combining Coding Theory (ACCT-8), St. Petersburg, Russia, pp. 6–9 (2002).Google Scholar
  3. 3.
    Bach E.: How to generate factored random numbers. SIAM J. Comput. 17, 179–193 (1988).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Baker R.C., Harman G., Pintz J.: The difference between consecutive primes. II. Proc. Lond. Math. Soc. 83, 532–562 (2001).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berlekamp E.: Algebraic Coding Theory, Revised edn. World Scientific Publishing Co., Pte. Ltd., Hackensack, NJ (2015).Google Scholar
  6. 6.
    Bistritz Y., Lifshitz A.: Bounds for resultants of univariate and bivariate polynomials. Linear Algebra Appl. 432, 1995–2005 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Buratti M.: Packing the blocks of a regular structure. Bull. Inst. Comb. Appl. 21, 49–58 (1997).MathSciNetzbMATHGoogle Scholar
  8. 8.
    Cassuto Y., Schwartz M., Bohossian V., Bruck J.: Codes for asymmetric limited-magnitude errors with application to multilevel flash memories. IEEE Trans. Inf. Theory 56, 1582–1595 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cipra J., Cochrane T., Pinner C.G.: Heilbronn’s conjecture on waring’s number $\text{ mod }\, p$. J. Number Theory 125, 289–297 (2007).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cochrane T., Pinner C.: Sum-product estimates applied to Waring’s problem $\text{ mod }\, p$. Integers 8(A46), 1–18 (2008).MathSciNetzbMATHGoogle Scholar
  11. 11.
    Cochrane T., Hart D., Pinner C., Spencer C.: Waring’s number for large subgroups of ${\mathbb{Z}}_p$. Acta Arith. 163, 309–325 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Crandall R., Pomerance C.: Prime Numbers: A Computational Perspective. Springer, New York (2005).zbMATHGoogle Scholar
  13. 13.
    Iwaniec H., Kowalski E.: Analytic Number Theory. American Mathematical Society, Providence, RI (2004).zbMATHGoogle Scholar
  14. 14.
    Kalai A.T.: Generating random factored numbers. Easily J. Cryptol. 16, 287–289 (2003).MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kløve T., Luo J., Naydenova I., Yari S.: Some codes correcting asymmetric errors of limited magnitude. IEEE Trans. Inf. Theory 57, 7459–7472 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ling S., Xing C.: Coding Theory. A First Course. Cambridge University Press, Cambridge (2004).CrossRefGoogle Scholar
  17. 17.
    MacWilliams F.J., Sloane N.J.A.: The Theory of Error-Correcting Codes. North-Holland Mathematical Library, vol. 16. North-Holland Publishing Co., Amsterdam (1977).Google Scholar
  18. 18.
    Roche-Newton O., Shkredov I.D., Winterhof A.: Packing sets over finite Abelian groups. Integers 18(A38), 1–9 (2018).MathSciNetGoogle Scholar
  19. 19.
    van Lint J.H.: Introduction to Coding Theory. Graduate Texts in Mathematics, vol. 86, 3rd edn. Springer, Berlin (1999).CrossRefGoogle Scholar
  20. 20.
    Varshamov R.R.: A class of codes for asymmetric channels and a problem from the additive theory of numbers. IEEE Trans. Inf. Theory 19, 92–95 (1973).MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Yari S., Kløve T., Bose B.: Some codes correcting unbalanced errors of limited magnitude for flash memories. IEEE Trans. Inf. Theory 59, 7278–7287 (2013).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia
  2. 2.Johann Radon Institute for Computational and Applied MathematicsAustrian Academy of SciencesLinzAustria

Personalised recommendations